Blizzard, Parmer
- When
- February 24, 7:30 PM CST to February 25, 1:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A powerful upper level storm system brought a wide variety of hazardous weather conditions to the South Plains and Rolling Plains of Wext Texas from the evening of the 24th through the daytime on the 25th. This storm system moved out of Colorado into New Mexico then east across the Texas panhandle on the 24th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper level storm system brought a wide variety of hazardous weather conditions to the South Plains and Rolling Plains of Wext Texas from the evening of the 24th through the daytime on the 25th. This storm system moved out of Colorado into New Mexico then east across the Texas panhandle on the 24th. As the system moved across New Mexico it was able to tap into rich moisture from the Gulf of Mexico. As a result, on the evening of the 24th, severe thunderstorms developed across the southern Rolling Plains. A strong cold front quickly moved through the region late in the evening on the 24th which brought noticeably cooler temperatures and high winds.
Rain showers quickly changed over to sleet then snow by late in the evening of the 24th. High winds caused blizzard conditions to almost the entire South Plains, Rolling Plains, and extreme southern Texas panhandle for much of the morning into the afternoon of the 25th. Snowfall was heaviest in the south-central Texas panhandle where over one foot of snowfall was observed. Snow finally tapered off from west to east from the late afternoon through the early evening of the 25th. Areas across the southern South Plains and southern Rolling Plains received little to no snow but still recorded high winds.
Because of the blizzard conditions, travel became treacherous across the region. Numerous roads were closed including Interstate 27 between Lubbock and Amarillo. Several vehicle accidents were reported throughout the day on the 25th. Additionally, slick roads on the evening of the 25th lead to a serious vehicle accident where an ambulance flipped over and the paramedics were transported to the hospital with non-life threatening injuries. Lubbock Preston Smith International Airport was closed for all outbound and inbound flights on the 25th. Damage estimates from traffic accidents were unavailable.
Snow amounts below are from NWS cooperative weather observer reports:
Tulia (Swisher County)...15.0 inches, Silverton (Briscoe County)...13.0 inches, Happy (Swisher County)...12.0 inches, Dimmitt (Castro County)...10.0 inches, Hart (Castro County)...9.0 inches, Shallowater (Lubbock County)...8.6 inches, Muleshoe (Bailey County)...8.0 inches, Plainview (Hale County)...8.0 inches, Vigo Park (Swisher County)...8.0 inches, Olton (Lamb County)...7.5 inches, Abernathy (Hale County)...7.0 inches, Matador (Motley County)...7.0 inches, Littlefield (Lamb County)...7.0 inches, Turkey (Hall County)...7.0 inches, Friona (Parmer County)...7.0 inches, Northfield (Motley County)...6.0 inches, Bovina (Parmer County)...6.0 inches, Roaring Springs (Motley County)...6.0 inches, Memphis (Hall County)...6.0 inches, Paducah (Cottle County)...5.0 inches, WFO Lubbock (Lubbock County)...4.5 inches, Childress (Childress County)...4.5 inches, Ralls (Crosby County)...4.5 inches, Levelland (Hockley County)...4.5 inches, Afton (Dickens County)...4.0 inches, Morton (Cochran County)...4.0 inches, Floydada (Floyd County)...3.5 inches, Plains (Yoakum County)...3.0 inches, Jayton (Kent County)...1.0 inch, Brownfield (Terry County)...1.0 inch, and Denver City (Yoakum County)...1.0 inch.
Sustained maximum high wind reports below are from the Texas Tech University West Texas mesonet and Automated Surface Observation System:
O'Donnell (Lynn County)...50 mph, Graham (Garza County)...50 mph, Amherst (Lamb County)...47 mph, Hart (Castro County)...46 mph, Tulia (Swisher County)...45 mph, Dimmitt (Castro County)...44 mph, Anton (Hockley County)...44 mph, Plains (Yoakum County)...44 mph, Abernathy (Hale County)...43 mph, Childress ASOS (Childress County)...43 mph, Brownfield (Terry County)...43 mph, Friona (Parmer County)...42 mph, White River Lake (Crosby County)...42 mph, Memphis (Hall County)...41 mph, Muleshoe (Bailey County)...40 mph, and Paducah (Cottle County)...40 mph.
Maximum high wind gust reports below are from the Texas Tech University West Texas mesonet and Automated Surface Observation System:
O'Donnell (Lynn County)...67 mph, Graham (Garza County)...65 mph, Olton (Lamb County)...59 mph, Levelland (Hockley County)...59 mph, Reese Center (Lubbock County)...58 mph, Wolfforth (Lubbock County)...58 mph, and Lubbock ASOS (Lubbock County)...58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 24, 5:43 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 543 PM CST SUN FEB 24 2013 .AVIATION... A MAJOR WINTER STORM WHOSE FCST TRACK CONTINUE TO SHIFT SLIGHTLY SWD SET TO IMPACT BOTH KLBB AND KCDS WITHIN THE NEXT 12 HOURS. CONDITIONS TO PROGRESSIVELY DETERIORATE THROUGH THE NIGHT AND PERSIST THROUGH MONDAY. INITIAL ISSUE IS A COLD FRONT THAT WILL SWITCH WINDS TO THE NORTH AT BOTH SITES BY 02Z. NORTH WINDS TO SLOWLY INCREASE IN SPEED THROUGH THE NIGHT...PEAKING MONDAY AT AROUND 35G50KTS. NEXT ISSUE WILL BE SNOW AND BLOWING SNOW WITH ONSET AROUND OR A BIT AFTER 06Z AND CONTINUE THROUGH MUCH OF MONDAY. && .PREV DISCUSSION... /ISSUED 358 PM CST SUN FEB 24 2013/ SHORT TERM... DEEPENING UPPER LEVEL STORM SYSTEM CURRENTLY ENTERING SOUTHERN NEW MEXICO CONTINUES TO AMPLIFY AND PUSH TOWARD WEST TEXAS...SETTING THE STAGE FOR A SIGNIFICANT WINTER STORM FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND CENTRAL TO NORTHERN PORTIONS OF THE SOUTH AND ROLLING PLAINS. THIS EVENING...DUAL THREATS WILL IMPACT THE AREA AS HEIGHTS ALOFT BEGIN TO FALL AHEAD OF THE AFOREMENTIONED UPPER LOW AS SURFACE CYCLOGENESIS ENSUES OVER THE SOUTH AND ROLLING PLAINS. THE SHORTER FUSED OF WHICH WILL BE ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE IN THE FORM OF THUNDERSTORMS. STEEPENING LAPSE RATES...STRONGLY SHEARED PROFILES...AND IMPRESSIVE OMEGA VALUES WILL CONTRIBUTE TO STORMS DEVELOPING ALONG A PACIFIC FRONT/DRYLINE. KEPT CHANCES PULLED WEST ACROSS A GOOD CHUNK OF THE ROLLING PLAINS WITH INITIALLY BACKED SURFACE WINDS AHEAD OF THE DEEPENING SURFACE LOW. A FEW STORMS MAY PRODUCE SOME ISOLATED LARGE HAIL...BUT THIS THREAT SHOULD BE LIMITED BY ONLY A FEW HUNDRED J/KG OF CAPE. FARTHER NORTHWEST...SNOW WILL BEGIN TO DEVELOP AND OVERSPREAD THE AREA. TEMPERATURES WILL FALL BELOW FREEZING FROM NORTHWEST TO SOUTHEAST...WITH AREAS NORTH AND WEST OF A MEMPHIS TO JUSTICEBURG LINE SEEING ALL SNOW BY MIDNIGHT. LOCATIONS SOUTH AND EAST WILL TRANSITION TO ALL SNOW DURING THE OVERNIGHT HOURS AS A POLAR FRONT IS DRAGGED ACROSS THE AREA BY AN EAST/NORTHEASTWARD MOVING SURFACE LOW. MONDAY...THE HEAVIEST SNOW AMOUNTS LOOK TO TAKE PLACE MONDAY MORNING IN THE 12-18Z WINDOW. THIS WILL BE THE TIME WHEN THE H50 LOW TRAVERSES THE AREA. THIS LOW LOOKS TO CUT THROUGH THE SOUTH AND ROLLING PLAINS...BRINGING HEAVY SNOW AT TIMES ON ITS NORTHWEST SIDE IN VICINITY OF THE DEFORMATION ZONE. ISENTROPIC ANALYSIS SHOWS ABUNDANT LIFT HERE WHERE A TROWAL AXIS WILL WRAP AROUND THE LOW ENCOMPASSING THE EXTREME SOUTHERN PANHANDLE AND NORTHERN/CENTRAL SOUTH/ROLLING PLAINS. IN ADDITION...EXTREMELY IMPRESSIVE 12 HOUR H50 HEIGHT FALLS OF NEAR 200 METERS WILL TAKE PLACE BY AROUND 12Z...FURTHER OWING TO THE SYSTEM/S INTENSITY. WITH THE CONTINUED TRENDING FOR THE LOW TO MOVE FARTHER AND FARTHER SOUTH...HAVE INCLUDED THE TOP THREE ROWS OF COUNTIES IN THE BLIZZARD WARNING IN EFFECT FROM 9 PM SUNDAY EVENING TO 6 PM MONDAY EVENING. BLOWING SNOW WILL COMMENCE OVERNIGHT ACROSS THE CENTRAL TO WESTERN PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS AS WINDS RAMP UP WITH PASSAGE OF THE POLAR FRONT. THIS WILL CONTINUE THROUGHOUT THE AFTERNOON ACROSS THE AREA AFFECTED BY THE BLIZZARD WARNING...AS WINDS OF UP TO 35 TO 45 MPH COMBINE WITH GUSTS UPWARDS OF 60 MPH AT TIMES. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 6 INCHES AND ABOVE ACROSS THE EXTREME SOUTHERN PANHANDLE...TO 3 TO 6 INCHES ACROSS THE NORTHERN TO CENTRAL SOUTH AND ROLLING PLAINS. THE MORE SOUTHERN TRACK ALSO SEEMS TO WARRANT AN ADVISORY FOR YOAKUM TO STONEWALL COUNTIES GIVEN THE STRENGTH OF THE LOW AND ASSOCIATED WRAP AROUND SNOWFALL. TOTAL SNOWFALL AMOUNT HERE WILL BE IN THE 1 TO 3 INCH BALLPARK. WINDS WILL LIKELY REACH ADVISORY LEVEL CRITERIA HERE AS WELL...BUT WILL JUST MENTION THIS IN THE WINTER WEATHER ADVISORY PRODUCT TO AVOID MULTIPLE HEADLINES AND CONFUSION. OVERALL...EXPECT A RAW DAY WITH TEMPERATURES IN THE 30S...OVERCAST SKIES...AND BLOWING SNOW. LONG TERM... AS THE UPPER LOW EXITS TO THE EAST MONDAY EVENING...WRAP AROUND MOISTURE WILL KEEP A CHANCE OF SNOW GOING ACROSS OUR NE ZONES UNTIL ABOUT MIDNIGHT. SNOWFALL RATES AND WIND SPEEDS WILL BE DECREASING SO AT THIS TIME WE ANTICIPATE THE HIGHLIGHTS ENDING AT 0Z. BRIEF SHORTWAVE RIDGING WILL FOLLOW ON TUESDAY WITH WARMER TEMPS...BUT WE HAVE UNDERCUT GUIDANCE FOR MOST OF THE AREA TO ACCOUNT FOR THE EXPECTED SNOW COVER AND MELTING. THE NEXT SHORTWAVE TROUGH AND COLD FRONT WILL ARRIVE ON WEDNESDAY. THIS OPEN WAVE SHOULD NOT HAVE MUCH IN THE WAY OF SENSIBLE IMPACTS ASIDE FROM SOME INCREASED MID-LVL CLOUD COVER AND KEEPING TEMPS PRETTY FLAT...HIGHS IN THE 40S. COOL AND DRY NORTH TO NORTHWEST FLOW WILL CONTINUE RIGHT INTO NEXT WEEKEND. IN FACT THE FLOW BECOMES NEARLY DUE NORTHERLY BY FRIDAY WITH ANOTHER COOL SURGE. SOME LIGHT PRECIP MAY BE POSSIBLE FRIDAY BUT RIGHT NOW CHANCES APPEAR SLIM. THE GFS PROGGED HIGH TEMPS OF 60S AND 70S SAT AND SUN LOOK SUSPECT IN THIS PATTERN AND WE/LL KEEP TEMPS ON THE COOL SIDE OF GUIDANCE/CLIMATOLOGY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 23 33 14 41 20 / 100 60 0 0 10 TULIA 25 32 15 40 22 / 100 90 10 0 10 PLAINVIEW 27 32 19 41 25 / 90 80 10 0 10 LEVELLAND 27 34 23 53 25 / 70 50 0 0 10 LUBBOCK 28 34 24 50 26 / 70 70 0 0 10 DENVER CITY 29 40 26 56 28 / 30 30 0 0 0 BROWNFIELD 29 36 26 54 27 / 40 30 0 0 0 CHILDRESS 32 33 22 41 26 / 70 100 40 0 10 SPUR 32 37 27 49 29 / 40 70 0 0 10 ASPERMONT 35 39 29 54 29 / 40 50 10 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR THE FOLLOWING ZONES: TXZ039>044. BLIZZARD WARNING FROM 9 PM THIS EVENING TO 6 PM CST MONDAY FOR THE FOLLOWING ZONES: TXZ021>038. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CST SUN FEB 24 2013 TXZ021>044-252145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 338 PM CST SUN FEB 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN THE SOUTHEAST LOW ROLLING PLAINS. SOME THUNDERSTORMS IN THIS AREA MAY BECOME SEVERE WITH LARGE HAIL UP TO QUARTER SIZE POSSIBLE. WINTER WEATHER A COLD FRONT WILL COMBINE WITH A SIGNIFICANT WINTER STORM SYSTEM TO PRODUCE ACCUMULATING SNOW INITIALLY IN THE FAR SOUTHWEST TEXAS PANHANDLE THIS EVENING...THEN SPREADING OVER THE NORTHERN SOUTH PLAINS LATER TONIGHT. PERIODS OF HEAVY SNOW ALONG WITH STRONG NORTHERLY WINDS WILL CREATE BLIZZARD CONDITIONS IN THE FAR SOUTHERN TEXAS PANHANDLE AND MUCH OF THE SOUTH PLAINS. THE HEAVIEST SNOW ACCUMULATIONS OVERNIGHT OF 2 TO 4 INCHES ARE MOST LIKELY ROUGHLY NORTH OF A LINE FROM MULESHOE...TO SILVERTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BLIZZARD CONDITIONS WILL SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE FAR SOUTHERN PANHANDLE AND NORTHERN AND CENTRAL PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS ON MONDAY. TOTAL SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE MOST LIKELY GENERALLY ALONG AND NORTH OF HIGHWAY 70 FROM MULESHOE EAST TO PLAINVIEW...FLOYDADA AND PADUCAH...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. FARTHER SOUTH...TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED AS FAR SOUTH AS A ROUGHLY WEST TO EAST LINE FROM COCHRAN TO KING COUNTIES. COMBINED WITH INTENSIFYING NORTH WINDS OF 35 TO 45 MPH WITH SOME GUSTS NEAR 60 MPH OVER ALL OF THE OUTLOOK AREA...BLOWING AND DRIFTING SNOW WILL CREATE WIDESPREAD TRAVEL DIFFICULTIES. TREES AND POWER LINES WILL BECOME STRESSED BY THE SNOW AND STRONG WINDS POSSIBLY LEADING TO SOME POWER OUTAGES. TRAVEL IS NOT RECOMMENDED ESPECIALLY IN THE FAR SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS WHERE WHITEOUT CONDITIONS AND SIGNIFICANT DRIFTING OF SNOW IS LIKELY. CONDITIONS WILL IMPROVE FROM WEST TO EAST MONDAY EVENING AS THE WINTER STORM EXITS THE REGION. THEREAFTER...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
18 blizzard, 4 high wind, 1 hail. Local standard time, as filed.
Law enforcement reported half dollar size hail in and around Jayton. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430454, 430457, 430458, 430434, 430459, 430460, 430461, 430462, 430463, 430464, 430465, 430466, 430467, 430468, 430470, 430471, 430472, 430473, 430474, 430440, 431209, 430443, 430445.